Kentucky, 2019

Hail in Kentucky, January 4, 2019

January 4, 2019 · NWS JKL · 1 event in 1 county or zone

Showers and isolated thunderstorms moved into eastern Kentucky late this afternoon. One of these storms became strong enough to produce sub-severe hail in Mount Vernon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Showers and isolated thunderstorms moved into eastern Kentucky late this afternoon. One of these storms became strong enough to produce sub-severe hail in Mount Vernon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jan 4, 3:44 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 4, 3:44 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
344 PM EST Fri Jan 4 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 345 PM EST FRI JAN 4 2019

Current conditions across the area feature some clearing
associated with a dry slot pushing into the eastern Kentucky
region. In fact, some sunshine is showing through this hour as
temps across the area soar into the mid 50s to even the low 60s.
The upper low is now over TN and will be slowly nudging northeast
as well. As this activity moves north, some convection is
certainly evident on visible satellite as some strikes are being
reported as well south into TN. Thus, with the apparent elevated
instability, will keep thunder in the forecast through this
evening. Pops will be in the likely to cat range with the area
filling in with widespread showers as broad lift pushes into the
area. The low will push through eastern Kentucky tonight with
widespread rainfall through Saturday morning. As always with the
westerly flow behind the low, the cloud cover is always a bit slow
to clear out. Thinking this will be the case heading into tomorrow
late morning as well. Have adjusted this in the cloud cover
through tomorrow morning and clearing out eastern Kentucky by 18z.
This will also stunned the temps a bit with highs expected to be
in the low to mid 50s. Otherwise, temps may soar to near 60.

BY Saturday night, high pressure will push into the area with
clear skies in place and a cooler airmass moving into the region.
With light winds and clear skies in place Saturday night, will
expect to see some ridge to valley temperature differences. May
even see some upper 20s in the deeper valleys with a slightly
deeper airmass pushing through. With this, will see some fog
development as well, some locations seeing dense fog, especially
in the deepest valleys. Some valleys could fog in enough that
would effect the low temps.

.LONG TERM...(Sunday through Friday)
Issued at 300 PM EST FRI JAN 4 2019

An amplified but progressive upper air pattern will be in place
during the extended portion of the forecast. At the start of the
period troughing will be over the northeast part of the United
States with ridging in the central part of the country, and
troughing in the west. At the surface, high pressure will extend
from north of the Great Lakes to the Gulf of Mexico.

With surface high pressure across the area on Sunday, a mild air
mass in place, and plenty of sunshine we'll see temperatures warm to
well above seasonal normals Sunday afternoon with highs ranging
through the 50s. The surface high will shift east by Monday and weak
upper ridging will move into the area. Despite more clouds on
Monday, it will be even warmer as southerly flow strengthens ahead
of an approaching cold front. This initial front will bring a chance
of showers to the area from Monday afternoon into early Tuesday
morning. There is good model agreement that moisture will be limited
and there will be light QPF with this front. More mild air of
Pacific origin will spread across the area behind the front, with
temperatures only a few degrees cooler on Tuesday than they were on
Monday, and still well above normal.

However the models are coming into better agreement with a slightly
colder scenario for the latter half of next week. After the initial
frontal passage Monday night, another cold front, albeit without any
precipitation, will pass through the area Tuesday night. This will
usher in colder, but continued dry weather for Wednesday and
Thursday, with forecast temperatures close to normal. It should be
noted however that the current forecast for the latter part of next
week is not as cold as the 12Z ECMWF or 12Z GFS parallel runs would
suggest. Both the ECMWF and GFS parallel have been leading the trend
in a colder scenario for the latter part of next week, so this will
need to be monitored. With the progressive pattern in place,
temperatures will begin warming again by the end of next week. By
Friday the surface high which will have brought us a couple of
seasonably cold dry days will shift east, and rather flat upper
ridging will build into the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 104 PM EST FRI JAN 4 2019

VFR conditions are in place across much of eastern Kentucky but
this will slowly be declining through the evening hours and into
tonight as a upper low pressure system will move through the area.
Expect ceilings to be lowering with IFR and below conditions
giving away to VLIFR late tonight. Light to moderate showers will
be persistent through the area with a few thunderstorms also
possible. Expect some MVFR and IFR visibility values across the
area due to showers through the night as well. Conditions will
begin to slowly improve by the end of the TAF period as the low
pressure system lifts northeast out of the area. Winds will be
light and variable but will increase to out of the west southwest
to around 10 knots on the back side of the exiting low by late
tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...SBH
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jan 4, 3:43 PM EST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
343 PM EST Fri Jan 4 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
343 PM EST Fri Jan 4 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

SHALLENBERGER/JP

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockcastle

When
January 4, 5:29 PM EST
Where
Rockcastle County, Mt Vernon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.350, -84.350

A citizen reported nickel sized hail in Mount Vernon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791996.